Response of the antioxidant enzymes of rats following oral administration of metal-oxide nanoparticles (Al2O3, CuO, TiO2)


Canli E. G. , İLA H. B. , CANLI M.

ENVIRONMENTAL SCIENCE AND POLLUTION RESEARCH, cilt.26, ss.938-945, 2019 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 26 Konu: 1
  • Basım Tarihi: 2019
  • Doi Numarası: 10.1007/s11356-018-3592-8
  • Dergi Adı: ENVIRONMENTAL SCIENCE AND POLLUTION RESEARCH
  • Sayfa Sayısı: ss.938-945

Özet

Metal-oxide nanoparticles (NPs), as a new emerging technological compound, promise a wide range of usage areas and consequently have the potential to cause environmental toxicology. In the present work, aluminum (Al2O3), copper (CuO), and titanium (TiO2) nanoparticles (NPs) were administered via oral gavage to mature female rats (Rattus norvegicus var. albinos) for 14days with a dose series of 0 (control), 0.5, 5, and 50 (mg/kg b.w./day). Enzyme activities of the antioxidant system such as catalase (CAT), superoxide dismutase (SOD), glutathione peroxidase (GPx), glutathione S-transferase (GST), and glutathione reductase (GR) in the liver were measured. Transmission electron microscope (TEM) images of the liver were taken to demonstrate NP accumulation and distribution in liver tissue. Data showed that all NPs caused some significant (P>0.05) alterations in the activities of antioxidant enzymes. CAT activity increased after CuO and TiO2 administrations, while SOD activity decreased after Al2O3 administration. The activities of enzymes associated with glutathione (GR, GPx, GST) metabolisms were also significantly altered by NPs. GPx activity increased in rats received Al2O3, CuO NPs, while GR activity increased only by Al2O3. However, there were increases (TiO2) and decreases (CuO) in GST activity in the liver of rats. TEM images of the liver demonstrated that all NPs accumulated in the liver, even at the lowest dose. This study indicated that the antioxidant enzymes in the liver of rats were affected by all NPs, suggesting the antioxidant system of rats suffered after NP administration.